Hail, Ohio
- When
- February 29, 7:08 AM CST
- Where
- Ohio County, Centertown
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.420, -87.000
Low pressure deepened rapidly as it moved north into Wisconsin during the early morning hours on the 29th of February. A regional severe weather outbreak developed during the early morning hours across Kansas, southern Missouri and southern Illinois.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
Low pressure deepened rapidly as it moved north into Wisconsin during the early morning hours on the 29th of February. A regional severe weather outbreak developed during the early morning hours across Kansas, southern Missouri and southern Illinois. As a squall line entered western and central Kentucky, strong low level shear allow discrete supercells to form along this line. Several tornadoes and widespread severe hail developed during the late afternoon and early morning hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Feb 29, 5:51 AM CST, 1 hour 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 651 AM EST WED FEB 29 2012 .Update... Issued at 650 AM EST Feb 29 2012 Did a subtle update to the grids that will not show up in the zones. Not seeing much recovery in dewpoints behind the main line still out to our west. Have dropped pops a little behind this line for the afternoon. Still cannot rule out some severe storms however, given strong winds aloft and expected heating. Latest NMM-WRF still shows discrete cells forming this afternoon and larger scale models still try and show a line of precip coming through this afternoon. Update issued at 608 AM EST Feb 29 2012 Line of thunderstorms is west of the area, with airmass quickly destabilizing out ahead of it. Have had several tornado warnings issued out to the west, with some verification. Based on an expected similar airmass moving into our area, would expect the line to survive as it heads quickly east. In addition may have some development out ahead of it that is surface based. Updated products have already gone out and a tornado watch has been issued. .Short Term (Today through Thursday)... Updated at 340 AM EST Feb 29 2012 Warm front a little difficult to find at this hour, but looking at dewpoints and based on storm cell we issued an earlier warning on, it would appear to be right along the I-64 corridor. As expected with the increase in southerly winds across the area, temperatures and dewpoints are rising slowly at this time. Winds just above the surface are cranking, with latest area VAD profilers giving winds of 50-55 kts at 3000 feet, 60-70 kts at 4000 feet. Though temperatures are rising, we still have not seen evidence of any of these cells becoming surface-based, though winds out ahead of the line are gusting to 20-30 kts this hour. Including the current line of storms going through the region, we might see 3 rounds of storms before the day is over. The second is a line currently moving through MO/AR. This line may have enough of a punch to bring some gusty winds just after daybreak to the region, and will have to watch here again for any type of surface-based convection as guidance keeps in strong low-level winds and 400-500 0-1 km helicities. However, the line should start breaking up around daybreak though as it heads into central Kentucky and pulls farther away from the parent cold front. Behind that line will be a brief lull in precip as the dry slot gets over us. Low clouds may stick around through the day, potentially limiting available instability for the third round of storms just ahead of the cold front. Still, the southwesterly winds through the day should make temperatures continue to rise despite the cloud cover, with highs ranging from the mid 60s to around 70 areawide. Precipitable waters remain fairly high this afternoon, with readings around 1.25 inches. Forcing just ahead of the front combined with any type of heating should be enough to initiate another line around or just after Noon. Shear profiles associated with this line should be more unidirectional, but we still will have roughly 70 kts of 0-6 km shear! Thus cannot rule out another damaging wind threat with this line as well as tornadoes. If I had to pin down an area, would have to agree with SPC, which has held pretty steady the past couple of days in their outlook for this region, of along and east of an SDF to BWG line for having the best chance at seeing severe weather withing this third line of storms. Behind this third line, the front will move through with just a subtle shift in winds to westerly overnight and drier air filtering in. Expect skies to clear areawide by midnight, with lows falling into the lower 40s. Given the not that cool air behind this front and the full sunshine expected Thursday, have gone for highs around 60 over the north and in the upper 60s across the south. .Long Term (Thursday Night- Tuesday)... Updated at 320 AM EST Feb 29 2012 ...Potential for more strong to severe thunderstorms again Friday afternoon and night... Surface low will strengthen as it moves out of the southern Plains to the middle Mississippi River Valley Thursday night. This will occur ahead of a positively tilted trough developing over the central CONUS with 100-120 knot upper level jet rounding the base. Most of Thursday night will be dry with increasing mid and upper level clouds ahead of the next system. A warm front will approach the Tennessee border toward dawn with WAA showers and thunderstorms possible across the southern tier or two of counties before dawn on Friday. Warm front will quickly lift north across the CWA during the late morning on Friday with numerous showers and thunderstorms as the surface low continues to strengthen on its way to the southern Great Lakes. Friday afternoon and evening look to be interesting as the CWA quickly finds itself in the warm sector and surface based storms combine with a veering and strong shear profile ahead of a cold frontal passage. With surface temperatures in the upper 60s and possibly low 70s, and dew points likely in the 55-60 degree range, moderate instability appears possible despite heavy cloud cover for much of the day. Shear profile is also impressive with and increase to 45-50 knots with h85 jet and enough veering in the low to mid levels to support supercells. It appears we may have to overcome some degree of low level inversion through the afternoon hours, and with heavy cloud cover, the degree of destabilization that models suggest seems like it could be overdone. That being said, potential exists for strong and severe storms Friday afternoon and evening and system will have to be watched. Adding confidence, SPC just included the entire CWA in a slight risk, with the majority of the CWA in an enhanced area for severe weather. Cold front will quickly race from west to east across the CWA Friday night with thunderstorm chances likely ending by midnight. Trough will continue to slide east over the eastern CONUS with cooler airmass in place for the weekend. Highs will drop back to around 50 for Saturday with lows Saturday night around freezing. Saturday and Saturday night look to be dry as deeper moisture quickly departs with the system and surface high pressure briefly takes control. Sunday could be an interesting day as a wave of energy appears to dive across the northern plains and into the region. Although surface temperatures will be warming into the mid and upper 40s by midday, a look at thermal profiles reveals that a rain/snow mix or even ice pellets will be possible through midday as steep low level lapse rates combine with some low level moisture. After collaboration with surrounding offices, will only keep mention of rain for now as temps will quickly warm and timing/placement of system is still in question. Should the system arrive, quicker mention of convective snow showers/ice pellets may be needed with future forecasts. Dry weather looks to return Sunday night through Tuesday as surface high pressure and ridging aloft dominate the weather pattern. Look for highs back around 60 by Tuesday afternoon with lows around 30 Sunday night warming to the mid 30s by Monday night. && .Aviation (12Z TAF Issuance)... Updated at 600 AM EST Feb 29 2012 Warm front has made it north of all of the TAF sites this hour. A line of elevated thunderstorms runs from KSDF to KBWG and is heading rapidly east. Another stronger line of storms will come through the TAF sites between 12 and 15Z with gusts to 30-40 knots likely as possible IFR conditions. Then expect a break in the storms at each site, though could keep MVFR cigs until the next line develops near a KSDF to KBWG line around Noon and heads east. Winds will be gusty through the day today ahead of a cold front and outside of the storms, as the pressure gradient across the region is tight. Will see a subtle shift to westerly as the front passes through later today and tonight. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...NONE. KY...NONE. Updates..........RJS Short Term.......RJS Long Term........BJS Aviation.........RJS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 356 AM EST WED FEB 29 2012 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-010900- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN- CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY- BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY- JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY- SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY- FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY- MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY- GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY- TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY- ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY- CUMBERLAND KY-CLINTON KY- 356 AM EST WED FEB 29 2012 /256 AM CST WED FEB 29 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...TODAY AND TONIGHT. A STRONG COLD FRONT WILL MOVE INTO THE AREA LATER TODAY. AHEAD OF THIS FRONT EXPECT SHOWERS AND THUNDERSTORMS TO DEVELOP THROUGHOUT THE DAY. THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS AS WELL AS BRIEF HEAVY RAINFALL...FREQUENT CLOUD TO GROUND LIGHTNING...AND ISOLATED TORNADOES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. ANOTHER LOW PRESSURE SYSTEM WILL DEEPEN RAPIDLY AS IT MOVES FROM THE SOUTHERN PLAINS TO THE SOUTHERN GREAT LAKES ON FRIDAY. STRONG TO SEVERE THUNDERSTORMS MAY DEVELOP FRIDAY AFTERNOON OR EVENING AHEAD OF A COLD FRONT. AT THIS TIME...THE MAIN THREATS APPEAR TO BE DAMAGING WINDS...LARGE HAIL...AND DANGEROUS CLOUD TO GROUND LIGHTNING. A TORNADO THREAT MAY ALSO EXIST THROUGH THE AFTERNOON AND EARLY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD TO REPORT SEVERE WEATHER THROUGHOUT THE DAY TODAY. SPOTTERS MAY BE NEEDED AGAIN ON FRIDAY. RJS/BJS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
340 AM EST WED FEB 29 2012
KYZ055>057-066-067-290930-
BOYLE-CASEY-GARRARD-LINCOLN-MADISON-
340 AM EST WED FEB 29 2012
...STRONG THUNDERSTORMS WITH DANGEROUS LIGHTNING...HEAVY RAIN...AND
40 MPH WINDS...
AT 336 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORMS OVER BOYLE COUNTY EXTENDING SOUTH
INTO CASEY AND LINCOLN COUNTIES...AND MOVING EAST AT 60 MPH.
THROUGH 430 AM EST...THESE STORMS WILL MOVE QUICKLY EAST-NORTHEAST
ACROSS RICHMOND AND BEREA. FREQUENT CLOUD TO GROUND LIGHTNING...
HEAVY RAIN WITH RAINFALL RATES OF AROUND ONE INCH PER HOUR REDUCING
VISIBILITIES TO LESS THAN ONE MILE...AND GUSTY WINDS OF AROUND 35 TO
40 MPH...ARE EXPECTED WITH THIS STORM.
* THIS STORM WILL ALSO IMPACT...
STANFORD...
RICHMOND...
LANCASTER...
DANVILLE...
HUBBLE AND GILBERT...
HYATTSVILLE AND POINT LEAVELL...
HACKLEY AND NINA...
SILVER CREEK AND KIRKSVILLE...
THIS STORM WILL AFFECT INTERSTATE 75 IN KENTUCKY BETWEEN MILE MARKERS
76 AND 90.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3778 8410 3774 8407 3767 8409 3764 8412
3756 8409 3756 8416 3751 8426 3753 8434
3748 8437 3748 8444 3746 8445 3737 8504
3767 8502 3774 8459 3773 8457 3775 8455
3786 8412 3785 8408 3783 8410 3780 8407
TIME...MOT...LOC 0839Z 251DEG 50KT 3757 8473
RASSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
633 AM EST WED FEB 29 2012
INZ076-083-291215-
DUBOIS-ORANGE-
633 AM EST WED FEB 29 2012
...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...MODERATE RAIN...AND
40 MPH WINDS...
AT 630 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WINSLOW...AND MOVING NORTHEAST AT 45 MPH.
OCCASIONAL LIGHTNING...MODERATE RAIN WITH RAINFALL RATES OF AROUND
ONE HALF INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN THREE
MILES...AND GUSTY WINDS OF AROUND 35 TO 40 MPH...ARE EXPECTED WITH
THIS STORM.
* THIS STORM WILL ALSO IMPACT...
PAOLI...
JASPER...
PORTERSVILLE AND HAYSVILLE...
THALES AND KELLERVILLE...
HILLHAM AND CRYSTAL...
PROSPECT AND WEST BADEN SPRINGS...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STAY TUNED TO NOAA ALL HAZARDS RADIO...WEATHER.GOV/LOUISVILLE ON THE
INTERNET...OR LOCAL MEDIA FOR LATER UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3851 8708 3851 8698 3849 8695 3851 8694
3850 8688 3853 8684 3853 8669 3869 8668
3869 8631 3852 8631 3835 8708
TIME...MOT...LOC 1133Z 247DEG 70KT 3843 8713
JDGSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
701 AM EST WED FEB 29 2012
INZ089-291245-
PERRY-
601 AM CST WED FEB 29 2012
...SEVERE THUNDERSTORM OVER HENDERSON COUNTY HEADING TOWARDS PERRY
COUNTY INDIANA...
AT 653 AM EST/553 AM CST/...NATIONAL WEATHER SERVICE DOPPLER RADAR
WAS TRACKING A STRONG THUNDERSTORM 21 MILES WEST OF ROCKPORT...AND
MOVING EAST AT 50 MPH.
THIS STORM HAS A HISTORY OF PRODUCING TORNADOES ACROSS ILLINOIS AND
MISSOURI AND CURRENTLY HAS A TORNADO WARNING IS IN EFFECT FOR FROM
THE NATIONAL WEATHER SERVICE IN PADUCAH. WE WILL BE BE WATCHING THE
STORM FOR POSSIBLE WARNINGS OVER THE NEXT HOUR.
* THIS STORM WILL ALSO IMPACT...
BRISTOW AND ADYEVILLE...
CELINA AND APALONA...
BRANCHVILLE AND SAINT CROIX...
THIS STORM WILL AFFECT INTERSTATE 64 IN INDIANA BETWEEN MILE MARKERS
74 AND 79.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. BE PREPARED NOW AND PAY ATTENTION FOR FUTURE
WARNINGS.
&&
LAT...LON 3821 8679 3824 8679 3825 8668 3826 8668
3827 8662 3827 8657 3821 8657 3821 8652
3808 8645 3801 8678 3808 8678 3810 8677
3811 8681 3818 8681
TIME...MOT...LOC 1156Z 251DEG 63KT 3798 8736
JDGSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
715 AM EST WED FEB 29 2012
INZ076-077-083-084-291245-
CRAWFORD-DUBOIS-ORANGE-WASHINGTON-
715 AM EST WED FEB 29 2012
...STRONG THUNDERSTORMS WITH DANGEROUS LIGHTNING...HEAVY RAIN...AND
50 MPH WINDS...
AT 711 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF
PAOLI TO 11 MILES NORTHEAST OF DALE...AND MOVING EAST AT 45 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH RAINFALL RATES
OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...AND STRONG GUSTY WINDS OF AROUND 45 TO 50 MPH...ARE EXPECTED
WITH THESE STORMS.
* THESE STORMS WILL ALSO IMPACT...
ENGLISH...
TROTTER CROSSING AND VALEENE...
REGO AND MIFFLIN...
ROSEBUD AND HARDINSBURG...
MARENGO AND ORGAN SPRINGS...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3835 8707 3853 8631 3853 8605 3842 8618
3842 8626 3836 8625 3830 8633 3821 8708
TIME...MOT...LOC 1215Z 268DEG 39KT 3847 8645 3825 8676
EERSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
719 AM EST WED FEB 29 2012
INZ076>078-291245-
ORANGE-SCOTT-WASHINGTON-
719 AM EST WED FEB 29 2012
...STRONG THUNDERSTORMS WITH DANGEROUS LIGHTNING...HEAVY RAIN...AND
40 MPH WINDS...
AT 716 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES NORTHWEST
OF SALEM TO PAOLI...AND MOVING EAST AT 50 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH RAINFALL RATES
OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...AND GUSTY WINDS OF AROUND 35 TO 40 MPH...ARE EXPECTED WITH
THESE STORMS.
* THESE STORMS WILL ALSO IMPACT...
SALEM...
PROWSVILLE AND HITCHCOCK...
PLATTSBURG AND KOSSUTH...
BECKS MILL AND CANTON...
PUMPKIN CENTER AND LITTLE YORK...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3853 8594 3853 8632 3849 8652 3869 8636
3869 8631 3873 8631 3877 8628 3878 8619
3877 8613 3879 8608 3877 8604 3876 8590
3873 8588 3882 8579 3881 8568
TIME...MOT...LOC 1219Z 265DEG 43KT 3875 8619 3849 8639
EERSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
732 AM EST WED FEB 29 2012
KYZ024-026-027-291315-
BRECKINRIDGE-GRAYSON-OHIO-
632 AM CST WED FEB 29 2012
...SEVERE THUNDERSTORM OVER HOPKINS COUNTY HEADING TOWARDS OHIO
COUNTY...
AT 722 AM EST/622 AM CST/...NATIONAL WEATHER SERVICE DOPPLER RADAR
AND STORM SPOTTERS WERE TRACKING A SEVERE THUNDERSTORM 33 MILES WEST
OF GREENVILLE...AND MOVING EAST AT 65 MPH. NATIONAL WEATHER SERVICE
IN PADUCAH IS ISSUING TORNADO WARNINGS FOR THIS STORM AND IT
CONTAINS HAIL IN EXCESS OF GOLF BALLS IN IT.
* WILL ALSO IMPACT...
LEITCHFIELD...
HARTFORD...
COFFMAN AND MATANZAS...
HEFLIN AND BEDA...
TAFFY AND SUNNYDALE...
DUNDEE AND MAGAN...
WILL AFFECT THE WESTERN KENTUCKY (FORD) PARKWAY BETWEEN MILE MARKERS
107 AND 94.
WILL AFFECT THE NATCHER PARKWAY BETWEEN MILE MARKERS 41 AND 48.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE PREPARED NOW FOR EXPECTED WARNINGS OVER THE NEXT HOUR. STAY TUNED
TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3738 8710 3749 8713 3749 8710 3760 8700
3773 8625 3763 8625 3759 8628 3760 8626
3741 8626 3737 8653 3739 8662 3735 8669
3731 8699 3736 8704 3736 8707 3732 8711
3733 8714
TIME...MOT...LOC 1226Z 250DEG 55KT 3731 8770
JDGThe national radar mosaic for the moment the first event began.
11 hail, 7 tornado, 4 thunderstorm wind, 3 flash flood. Local standard time, as filed.
A trained spotter estimated 60 mph winds. Several large branches were downed.
The Brandenburg fire department reported that a metal shed was destroyed.
The public reported via amateur radio that several large limbs had fallen down across Kentucky State Highway 339.
A survey determined that an EF-2 tornado with estimated winds of 125 to 130 mph touched down near 4510 Gaither Station Road and traveled 5 miles northeast while crossing Interstate 65. After damaging a barn near its initial touchdown point, the tornado damaged some homes and knocked down many trees and fences while crossing New Glendale and Overall Phillips Roads. After crossing the interstate, it then lifted the roofs off of several homes along Wildwood Drive and Sportmans Lake Road. The tornado attained its maximum width of 250 yards while striking a trucking company. Here, it buckled many roof trusses and spread significant debris over the Lincoln Parkway into a mobile home park. Finally, the tornado destroyed a garage and damaged 3 roofs along Hodgenville Road before lifting several hundred yards east of the road.
The tornado began as a narrow tornado east of Clarkson just south of Highway 224. The storm increased in width to 200 yards and struck several single and double wide mobile homes south of Millerstown Road. All three mobile homes became airborne, with one traveling over 400 yards. One manufactured home, with a man inside, was thrown 50 feet into a tree and fence. The victim was medically airlifted to Louisville. The tornado next struck a large area of softwood and hardwood trees before striking a solid brick home just west of Horntown with the roof removed and exterior walls either damaged or destroyed. The tornado damaged the Horntown convenience store damaging the roof. During the end of the tornado's life cycle it narrowed and bounced striking several trees and knocking over several cemetery headstones, plus it uprooted 2 large trees at the Little Clifty United Methodist Church just west of Lacon. The tornado lifted in a grove of trees about 250 yards east of the church.
A tornado touched down near Kyle Street around 2 miles west of Hodgenville. It began as a very narrow 80 yard tornado that did minor roof and shingle damage. It uprooted some cedar trees and damaged some fencing. This tornado then crossed Tanner Road and briefly lifted just west of downtown Hodgenville after staying on the ground for just less than one mile. The tornado then touched down again on the east side of Main Street near the State Farm Insurance Company and Citizen's Union Bank. At this point the tornado strengthened to an EF-2. Two cars were rotated and one was flipped onto the other in the State Farm parking lot. On Wobegone Way, the tornado widened to 200 yards and significantly damaged 3 homes, removing the roof and collapsing the exterior walls of one. After entering a wooded area near Miami Court, it narrowed and became more elevated. It damaged many roofs with the heaviest damage occurring to a day care center. As the tornado crossed State Highway 210, it uprooted numerous trees and damaged several additional buildings. It finally lifted around 80 yards east of Highway 210. The length of this second touchdown was 0.8 miles.
Based upon several witnesses interviewed by a NWS Damage Survey Team, who reported seeing two different tornadoes near the Miami Court and Wobegona Way area, this tornado was determined to have developed just before an earlier one lifted to its northeast. It touched down just south of Miami Court and moved east through a wooded area. Initially, this second tornado damaged only some treetops along a path 50 yards wide. After crossing State Highway 210, it widened to 100 yards and increased in strength, damaging a working garage and two homes off of Highway 916. One well constructed home had significant damage to its exterior walls. A dumpster was thrown 75 yards and snapped a tree along its path. The tornado was rated an EF-2 at this location.
A trained spotter at the Western Kentucky University campus estimated a 58 mph wind gust.
Local emergency management reported water blocking State Highway 743 near Chalybeate.
This EF-1 tornado touched down just southeast of Center, near Herbert-Hodges Road. It damaged several barns and snapped numerous trees along its path.
The Bowling Green local media reported that flooding occurred at the Westen Ave and Ashley Circle intersection.
The local emergency manager reported that both Goose Creek and Bluff Boone roads were closed due to flooding. Radar estimated that around 2 inches fell within 2 hours.
An EF-2 tornado touched down just north of Russell Springs west of Route 127. The complete track of the tornado was 7.2 miles across Russell and Casey Counties. It intensified east of Route 127 with the worst damage occurring along a 1.5 mile stretch from Route 76 east over Oak Grove Road to Pattie Ridge Road. On Route 76, two mobile homes were totally destroyed and a modular built home was heavily damaged and moved off its foundation. The tornado tracked for a total of 5.8 miles before crossing the border into Casey County.
The tornado first touched down north of Russell Springs in northern Russell County west of Highway 127 where it did minor damage to trees, barns, and outbuildings. It intensified as it moved east, with the worst damage occurring along a 1.5 mile stretch from Highway 76 eastward over Oak Grove Road to Pattie Ridge Road. On Highway 76 a mobile home was destroyed and a nearby modular home was rotated 30-80 feet counterclockwise off its foundation, with a quarter of the home blown away. Two residents survived in an underground tornado shelter where they took refuge. One quarter mile east of these two homes, a modular home was completely destroyed when it became airborne and crashed to the ground 50 yards away. Residents were not home at the time of the tornado at this or any of the other homes destroyed along its path.
On Pattie Ridge Road, another mobile home was completely destroyed along with two outbuildings. An east-facing exterior sidewall of a neighboring single-story brick home collapsed, with extensive roof damage to a large metal outbuilding at this location. Just before exiting the county, the tornado tore 80 feet of roofing off a large dairy barn and scattered debris through a nearby grove of trees.
|The tornado weakened as it moved into southern Casey County where it damaged more trees, barns, and outbuildings. The tornado lifted west-southwest of Windsor.
One inch hail was reported along State Highway 127 6 miles north-northeast of Russell Springs, along with debris caused by a nearby tornado.
An EF-2 tornado that begin just north of Russell Springs in Russell County, weakened as it moved into Casey County just north of State Highway 80. While in Casey County, the twister did EF-1 damage to an outbuilding. Numerous trees were uprooted and destroyed along a 1.4 mile path in Casey County before the tornado lifted two and a quarter miles west-southwest of Windsor.
Along with hail, a member of the public reported an estimated 65 mph wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2012Every state in 2012This day in weather historyThe tornado archive for Kentucky, 2012Warnings in Kentucky, February 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 359088, 359101, 359102, 359104, 359089, 359090, 359078, 359079, 359091, 359080, 359081, 359092, 359093, 359103, 359084, 359094, 359082, 359085, 359086, 359076, 367794, 359077, 359097, 359098, 359099.